Chloroquine and eye problems - LUpus Patients Un...

LUpus Patients Understanding and Support
2,974 members855 posts

Chloroquine and eye problems

littlemissp
littlemissp

I was diagnosed with lupus 13yrs ago and was on hydroxychloroquine for approx 7 yrs and was then changed to chloroquine due to hair loss. I have always been anxious about chloroquine and eye problems and followed advice by rhemy to have regular eye checks with optician. I have been noticing that my eye sight has gradually been getting worse. I have very little sight in my left eye and am therefore even more anxious. I have now been told that I have cateracts and initial tests have also shown retinopathy due to chloroquine. I am now beside myself with worry that will go blind. If anyone has experienced any of these problems please reply

4 Replies
oldestnewest
lupus-support1
lupus-support1Administrator

First of all, I can understand your worry & I know it's impossible not to worry! I think it would be helpful to you to explain your worries to your ophthalmologist, so try and get an appointment - or try to speak to him or her.

Your GP should have received from your ophthalmologist, a report & your GP can also explain what this means, especially the retinopathy. Cataracts occur naturally through ageing or through corticosteroids. Your doctor can also explain that cataracts are routinely dealt with today.

In terms of retinopathy caused by SLE, it is unclear how severe this is for you. Fortunately, most patients with mild retinopathy are at low risk for vision loss, see:

reviewofophthalmology.com/a...

Lupus retinopathy

Classic findings are cotton wool spots and retinal haemorrhages which may be found in 5 to 15% of patients. This microangiopathy probably results from the vasculitis associated with immune complex deposition in the small vessels. A prospective clinical study revealed that 88% of patients with lupus retinopathy had active systemic disease. Furthermore, lupus patients with retinopathy had a significantly decreased survival compared with lupus patients without retinopathy.Visual loss is uncommon and the patients may be asymptomatic.

Treatment

The retinopathy improves with treatment of the systemic disease.

The only person who can give you the information you need is your doctor. Rather than feeling anxious, make an appointment with your GP as soon as possible & try to speak with your ophthalmologist.

I understand how scared you may be feeling, but forums won't help you in terms of understanding how mild or severe.

Please let me know how you get on.

With good wishes,

Ros

Hi, Littlemissp.......my husband is the one with lupus, and he was also put on hydroxchlo.....with the same disclaimer about potential vision issues. He has developing cataracts now at the age of 71. I don't know the difference in effect between hydroxy... and plain oxycho...., AND we live in the U.S.

What I can share from my own personal experience with having a torn retina and subsequent vitrectomy (or else I also faced possible blindness and not drug induced, either!), and then cataract surgery all in the same eye, is that I would 100% recommend cataract surgery. I used to get squeamish whenever eyedrops were put in my eyes, but after having gone through multiple laserings and then the victrectomy for my eye's torn retina, a 20-min cataract surgery was nothing. And indeed, getting a new cataract lens, at least for me, was like restoring my vision back to when I was 20 years old. The only thing I advise, and it may be a totally United States insurance thing, is that here in the U.S., insurance will only cover a cataract surgeryt if it involves a single-focus lens. I.E., either for short- OR long-sightedness, not both. I opted to pay out of pocket to get a dual-focus lens, and I love it. I don't know how insurance works in the U.K.

Do go to a good ophthalmologist (or 2) and get some ideas of what can be done for your eyes. You may be surprised.

Thank you for replying. Glad to hear that the cateract op is not too bad. I will ask about the different lens but as my eye is already weak there might not be any options.

Hi, again. I do hope, and will pray, that there might be something that can be done to alleviate some of your vision issues. It is scary, knowing that a drug needed for one issue, is causing another issue. I mostly shared my story just to not be scared about a cataract surgery, as I used to be. The idea of someone operating on my eye scared me A LOT! Then I Had eye surgeries. And the cataract surgery is one of the easiest, shortest, least painless operations ever!

Keep us posted.

You may also like...